Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 1999, 6:52 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 6:52 PM EDT (22:52 UTC)
- Expired
- May 16, 1999, 7:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:00 PM EDT | Thunderstorm Wind | Zeeland, MI | Trees were downed by strong winds in Zeeland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KGRR 162253 RRA SVRGRR MIC005-139-162315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 652 PM EDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 715 PM EDT * AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SAUGATUCK...OR ABOUT 6 MILES SOUTH OF HOLLAND...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHWOOD...HAMILTON...HOLLAND AROUND 700 PM EDT ZEELAND AROUND 710 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4268 8632 4255 8615 4279 8585 4291 8597
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 16, 3:00 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT SUN MAY 16 1999 SFC LOW LOCATED IN SOUTHEAST NEBRASKA AT MIDDAY...WITH A COLD FRONT STRETCHING SOUTHWARD AND A WEAK WARM FRONT EXTENDING EAST INTO THE SRN GRT LKS REGION. ALOFT...FLAT UPR RIDGING LOCATED OVR THE GRT LKS...WITH AN UPR TROF MOVG THROUGH THE ROCKIES. THROUGH THE SHORT TERM PERIOD...SFC LOW LIFTS NORTHEAST DRAGGING A COLD FRONT THROUGH THE FCST AREA MONDAY NIGHT AND TUESDAY. ALOFT...WESTERN UPR TROF MOVES NORTHEAST AND FLATTENS RIDGE EVEN FURTHER. WEAK UPR SHORTWAVES EJECTING NORTHEAST OUT OF THE WESTERN TROF AIDING CONVECTIVE DEVELOPMENT...LIKE THE ONE MOVG THROUGH THE NORTHERN PLAINS AIDING CONVECTION IN IOWA ATTM. FCST CONCERNS IN THE SHORT TERM WILL BE TIMING AND EXTENT OF SHOWER AND THUNDERSTORM DEVELOPMENT. TWO OF THE THREE SHORT TERM MODELS ONCE AGAIN IN AGREEMENT...NAMELY THE ETA AND THE AVN. NGM IS ONCE AGAIN THE ODD MODEL OUT...MAINLY DUE TO TIMING DIFFERENCES. WILL FOLLOW THE ETA THIS GO ARND. QUICKER MOVEMENT OF THE FEATURES FROM THE ETA/AVN SOLUTIONS NOT THAT HARD TO BUY GIVEN THAT THE UPR S/WV IS FINALLY ON THE MOVE WITH KICKER DROPPING INTO THE PACIFIC NW. AS FOR TONIGHT...CONVECTION OVR IOWA MOVG THIS DIRECTION. TSTM/S MOVG EASTWARD...PER THE 700-300MB LAYER FLOW. THESE THUNDERSTORMS WILL BE MOVG AWAY FROM THEIR SUPPORT (WEAK UPR S/WV AND THE LLJ)...SO EXPECT THAT CONVECTION WILL DIMINISH AS IT MOVES EAST. ANTICIPATE ANOTHER MCS TO FIRE THIS EVENING OVR IOWA AND MOVE EAST INTO LWR MI AFTER MIDNIGHT. BETTER CHANCES FOR PCPN WITH THIS ROUND OF CONVECTION. WILL CARRY 50 POPS SOUTH AND 40 POPS NORTH. BETTER CHANCES TO THE SOUTH...DUE TO THE PROXIMITY TO THE CONVECTION. A RATHER WARM NIGHT EXPECTED WITH LOWS RANGING FROM THE UPR 50S NORTH TO THE LOWER 60S SOUTH. FOR MONDAY...WEAK S/WV MOVES INTO WI...PROVIDING SYNOPTIC SUPPORT. RIGHT ENTRANCE REGION ASSOCIATED WITH UPR WAVE ALSO ADDING SOME LIFT. EXPECT ANOTHER ROUND OF CONVECTION TO MOVE IN DURING THE LATE AFTERNOON...AFTER LEFTOVER CONVECTION FROM THE MORNING DISSIPATES/MOVES EAST. WILL CARRY LIKELY POPS (60 PCT) FCST AREA WIDE. LIKE THE COOLER FAN NUMBERS TOMORROW GIVEN EXTENT OF CLOUDS AND PROBABILITY OF PRECIPITATION. UPPER 70S SHOULD WORK MOST LOCALES. WILL UP THE POPS TO CATEGORICAL (80 PCT) FOR MONDAY NIGHT GIVEN PROXIMITY OF THE MAIN UPR S/WV AND APPROACHING SFC FRONTAL BOUNDARY. WILL MENTION OCCASIONAL SHOWERS AND THUNDERSTORMS. THREAT FOR SVR TSTM/S DOES EXIST MONDAY AFTERNOON AND EVENING PER THE DAY TWO OUTLOOK...MAINLY IN THE FORM OF SVR WIND GUSTS. FLOW WILL BE UNIDIRECTIONAL FROM THE SOUTHWEST AT ABOUT 40KTS IN THE LWR TROP...SO SVR SFC GUSTS OF ARND 60 MPH POSSIBLE. THREAT FOR SVR WILL HINGE ON AMOUNT OF DESTABILIZATION DURING THE DAY TMRW. IF SUNSHINE BREAKS OUT IN THE AFTERNOON AND JUMPS TEMPS INTO THE 80S...THREAT FOR SVR WILL INCREASE...BUT AT THIS POINT IT APPEARS MARGINAL. FOR TUESDAY...FRONT MOVG THROUGH THE FCST AREA IN THE MORNING...WITH SHOWERS LIKELY THROUGH THE DAY. WILL MENTION A TSTM ALSO POSSIBLE IN THE MORNING. IN THE EXTENDED...BECOMING PARTLY CLOUDY TUESDAY NIGHT IN THE WAKE OF THE EXITING SHORTWAVE...THEN PARTLY CLOUDY AND DRY THE REMAINDER OF THE WEEK. CHC FOR A SHOWER ON FRIDAY...BUT WILL LEAVE OUT FOR NOW GIVEN POSN OF MAIN SHORTWAVE TO THE NORTH OF THE REGION. ZONES TOWARD 400PM EDT. .GRR...NONE. DUKESHERER
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.